Texas, 2020Winter Storm and Heavy Snow in Texas, December 31, 2020
December 31, 2020 · NWS SJT · 24 events in 24 counties and zones
A winter storm dumped heavy snow from Roscoe south to Sterling City, Barnhart and Ozona. This storm also produced a mixture of freezing rain, sleet and snow over the remainder of West Central Texas.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dumped heavy snow from Roscoe south to Sterling City, Barnhart and Ozona. This storm also produced a mixture of freezing rain, sleet and snow over the remainder of West Central Texas. The freezing rain that fell before the snow was heavy enough to result in scattered tree limb damage and power outages across the area. However, Coleman County was hardest hit by the ice that left many without power. Most of the snow ended south of Interstate 20 before midnight, but some of the snow continued into New Years Day mainly along and north of Interstate 20. The ice and snow also made travel difficult across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 30, 10:52 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 30, 10:52 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1052 PM CST Wed Dec 30 2020
...New AVIATION...
.SHORT TERM...
(This evening through Thursday Night)
Issued at 239 PM CST Wed Dec 30 2020
...Significant Winter Storm to Impact West Central Texas...
Visible satellite this afternoon shows cloudy skies. A cold front
moved through the region early this morning, producing north winds
of 15-25 mph with gusts to 35 mph, with cold temperatures ranging
from the mid 30s to low 40s. Wate vapor satellite imagery shows a
cut-off low over the Sonora Mexico region, moving east-southeast,
with mid and upper level moisture wrapping up around the eastern
side of the low. Radar shows isolated to scattered light rain
showers occurring in advance of this low this afternoon, mostly
across the Big Country.
Models continue to be fairly consistent with showing the cut-off
upper low moving south of our region late tonight through Thursday
morning before becoming negatively tilted (which indicates
strengthening) and moving northeast through the I-35 corridor
Thursday afternoon and evening. Meanwhile, at the surface, cold-
air advection will continue to bring gradually colder temperatures
to the region through Thursday, with temperatures tonight falling
into the upper 20s/low 30s, highs tomorrow only in the low to mid
30s, and lows Thursday night dipping into the 20s. At the 850 mb
level, a warm nose of air will likely result in full or partial
melting of snowflakes, while a fairly thick freezing layer below
that could result in refreezing to sleet and/or freezing rain
tonight through early Thursday afternoon. Then, a transition to
all snow will likely gradually occur from west to east during the
day Thursday and Thursday evening as the warm nose dissipates. As
the low moves south of our region, much of our area, particularly
the southern half, will be in the deformation zone where heavy
precipitation (and snow) would be favorable. As the low moves
northeast, moisture will wrap around the northern and western
quadrants of the low and precipitation rates will increase with
the low strengthening, so although it will be a brief period of
snow up in the Big Country and Heartland, snow rates could be
pretty heavy and could result in quickly rising snow
accumulations (around 2-6 inches), so the Winter Storm Watch has
been expanded to include the rest of the Big Country and
Heartland. Meanwhile, the existing Winter Storm Watch in the
central and western Concho Valley, Northern Edwards Plateau,
Northwest Hill Country, and Nolan county,has been upgraded to a
Winter Storm Warning, for potential snow amounts of 3-6 inches and
locally 9 inches in our extreme southwest counties. There could
also be freezing rain Thursday before the transition to all snow,
possibly resulting in light ice accumulations.
&&
.LONG TERM...
(Friday through next Wednesday)
Issued at 146 PM CST Wed Dec 30 2020
...Dry and Warming...
The long term forecast remains essentially unchanged. After a
cold start to the new year, a slow warming trend will begin late
this weekend. By Monday, the warming trend will produce afternoon
highs back above those more usual, for early January. By mid week,
afternoon highs will continue warmer than usual.
&&
.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Wed Dec 30 2020
Look for the ongoing precipitation to continue transitioning from
rain to a wintry mix overnight tonight. The terminals will likely
be IFR to LIFR with little improvement. Expect winds to remain
breezy with winds continuing to come from the north. Expect
visibility to drop at times throughout the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 30 33 28 41 / 70 90 80 0
San Angelo 29 34 26 43 / 100 100 50 0
Junction 31 37 25 48 / 100 100 30 0
Brownwood 32 35 30 45 / 90 100 70 0
Sweetwater 29 33 28 42 / 70 90 70 0
Ozona 30 34 24 41 / 100 100 30 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 6 AM CST Thursday through Thursday
evening for Brown-Callahan-Coleman-Concho-Fisher-Haskell-Jones-
Mason-McCulloch-Runnels-San Saba-Shackelford-Taylor-Throckmorton.
Winter Storm Warning until 6 PM CST Thursday for Coke-Crockett-
Irion-Kimble-Menard-Nolan-Schleicher-Sterling-Sutton-Tom Green.
&&
SHORT TERM...SJH
LONG TERM....23
AVIATION...41
Hazardous weather outlook, Dec 30, 2:43 PM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CST Wed Dec 30 2020
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-312045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CST Wed Dec 30 2020
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are likely through tonight, producing
dangerous lightning and perhaps some small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winter Storm Watches and Warnings have been issued for the West
Central Texas region for Thursday. Heavy snow, in addition to
freezing rain and sleet, are likely to lead to very hazardous
driving conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.
Event by event
14 winter weather, 9 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, San Saba
- When
- December 31, 1:15 AM CST to 8:30 PM CST
- Where
- San Saba forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in San Saba measured 3 inches of snow.
Winter Weather, Mason
- When
- December 31, 1:15 AM CST to 7:00 PM CST
- Where
- Mason forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Mason measured 2.6 inches of snow.
Winter Weather, Sutton
- When
- December 31, 1:15 AM CST to 8:30 PM CST
- Where
- Sutton forecast zone
- Reported by
- Public
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
About 2 to 3 inches of snow was reported by the public. The county judge reported tree limbs were down throughout the county by the ice that fell prior to the snow.
Winter Storm, Crockett
- When
- December 31, 2:15 AM CST to 8:35 PM CST
- Where
- Crockett forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
Heavy snow fell across Crockett County. Crockett County Sheriff's Department reported 6 inches of snow in Ozona.
Winter Storm, Coleman
- When
- December 31, 2:35 AM CST to 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer reported 4 inches of snow 2 miles northeast of Glencove. Social media reported about 3 to 4 inches of snow fell across Coleman County. According to Coleman Electric, the combination of ice and snow left a large percentage of their service area, without power due to broken poles, broken lines, and blown fuses. The weather conditions have made power restoration to all their members very slow.
Winter Weather, Brown
- When
- December 31, 2:35 AM CST to 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
National Weather Service Cooperative observer measured an inch of snow in Brownood. |The Brownwood News showed a measurement near 2 inches. A member of the public reported an isolated amount of 5.8 inches in extreme eastern Brown County.
Winter Weather, McCulloch
- When
- December 31, 2:55 AM CST to 10:30 PM CST
- Where
- McCulloch forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Brady measured 1.8 inches of snow.
Winter Weather, Menard
- When
- December 31, 5:00 AM CST to 10:30 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer in Menard measured 3 inches of snow.
Winter Weather, Taylor
- When
- December 31, 5:10 AM CST to 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
National Weather Service Observer measured 3 inches of snow in Abilene.
Winter Weather, Callahan
- When
- December 31, 5:10 AM CST to 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
National Weather Service Observer in Putnam measured two inches of snow.
Winter Storm, Tom Green
- When
- December 31, 6:25 AM CST to 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
Heavy snow fell across the western portions and the higher elevations of Tom Green County. Water Valley reported 6 inches while two National Weather Service employees reported 5 inches in Christoval. Lower elevations near San Angelo reported about 2 to 3 inches of snow. Freezing light rain that fell before the snow caused some limbs to break around Christoval.
Winter Storm, Sterling
- When
- December 31, 6:25 AM CST to 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
A mixture of very heavy sleet and heavy snow fell across Sterling County. The Sheriff's Office reported around 9 inches of snow in Sterling City.
Winter Storm, Irion
- When
- December 31, 6:25 AM CST to 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
Heavy snow fell across Irion County. National Weather Service Cooperative Observers reported 6 inches of snow in Mertzon and 4 inches 3 miles east southeast of Arden. A member of the public in Barnhart reported 8 inches, while another member of the public in Sherwood reported 7 inches of snow.
Winter Storm, Coke
- When
- December 31, 6:25 AM CST to 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
A mixture of sleet and heavy snow fell across Coke County. A National Weather Service Cooperative Observer reported about 5 inches of snow 11 miles north northeast of Water Valley.
Winter Storm, Schleicher
- When
- December 31, 6:25 AM CST to 10:30 PM CST
- Where
- Schleicher forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
A National Weather Service Observer measured 4 inches of snow in Eldorado.
Heavy Snow, Nolan
- When
- December 31, 7:15 AM CST to 11:55 PM CST
- Where
- Nolan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 4 inches of snow in Roscoe.
Winter Storm, Runnels
- When
- December 31, 8:00 AM CST to 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer located 1 mile north northeast of Winters reported 3.5 inches of snow.
Winter Storm, Concho
- When
- December 31, 8:00 AM CST to 10:00 PM CST
- Where
- Concho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer located in Eden measured 4 inches of snow.
Winter Weather, Haskell
- When
- December 31, 10:30 AM CST to 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
National Weather Service Cooperative observer measured an inch of snow in Haskell. Another cooperative observer measured 3 inches 11 miles east of Weinert.
Winter Weather, Jones
- When
- December 31, 10:30 AM CST to 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
National Weather Service Cooperative observers measured 3 inches of snow in Stamford and about 0.2 inches in Anson.
Winter Weather, Fisher
- When
- December 31, 10:30 AM CST to 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
National Weather Service Cooperative observer and law enforcement measured 2 inches of snow in Roby.
Winter Weather, Kimble
- When
- December 31, 11:30 AM CST to 8:30 PM CST
- Where
- Kimble forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
Kimble County Sheriff's Department reported 2.5 inches of snow in Junction.
Winter Weather, Throckmorton
- When
- December 31, 5:00 PM CST to 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Law enforcement officials reported about 2 to 3 inches of snow in Throckmorton.
Winter Weather, Shackelford
- When
- December 31, 5:00 PM CST to 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer measured an inch of snow in Albany.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 31, 202029 events
- Winter Storm and Winter Weather in Texas, December 31, 202011 events
- Winter Storm in Texas, December 31, 20206 events
- Ice Storm and High Wind in California, December 31, 202056 kt wind · 3 events
- Winter Weather in Kansas, December 31, 2020$10,000 · 3 events
- Winter Storm in Oklahoma, December 31, 20202 events
- Winter Weather in Oklahoma, December 31, 20202 events
- Flood in Arkansas, December 31, 20201 event
- Marine Thunderstorm Wind in Gulf of Mexico, December 31, 20201 event
- Winter Weather in Arkansas, December 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934353, 934438, 934440, 932233, 934563, 935027, 934462, 934351, 934537, 934545, 932206, 932210, 932228, 934304, 934446, 934284, 934334, 934343, 934321, 934331, 934488, 934443, 934327, 934329.